Colorado, 2017

Damaging Winds in Colorado, March 24, 2017

March 24, 2017 · NWS GLD · 2 events in 1 county or zone

In the morning a severe thunderstorm produced wind gusts of 59 MPH at the Burlington airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the morning a severe thunderstorm produced wind gusts of 59 MPH at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 24, 4:47 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 24, 4:47 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 AM MDT Fri Mar 24 2017

.SHORT TERM...(Today through Sunday night)
Issued at 427 AM MDT Fri Mar 24 2017

Main focus will be active weather into tonight. Satellite showing an
amplified pattern from the eastern Pacific into North America.
Strong slow moving closed slow spinning over southeast Colorado will
be the main weather make early on.

For Today/tonight...In short have kept the current highlights.
However, there are caveats/uncertainties with that part of the
forecast. First the wind. Models have backed off on the winds. This
may be because the low is a little slower to move into the area and
takes a slightly more southerly path. Am not certain of the lower
winds since the models did not have surface low associated with the
upper system strong enough. Day shift will have to assess again.

Am also having doubts about precipitation coverage, especially
further south and east in my area, and the phase in the far west.
First model output has had the band associated with the overnight
precipitation too far south and east and consequently does not have
the dry slot far enough north and west. Of all the output, the Hrrr
appears to have the best handle on this. This keeps the brunt of the
precipitation in the northwest third to half of the area with very
little precipitation in the far south and east.

Models also have the temperatures not warm enough and dewpoints not
high enough, especially in the far west. Currently Limon is at 32
degrees with light snow, and Flagler is at 42 degrees. The thing
that could change this is the current and forecast
thunderstorms/instability going on. Thunderstorms could lower the
temperatures to start snow. Wpc has far western Kit Carson and
Cheyenne counties with the highest snowfall totals which fits with
our current forecast. Also forecast soundings would support the
phase change is this area as well.

So kept the current snowfall forecast for the far west. Also since
it does not look like it will get cold enough further east per
temperature forecasts and forecast soundings, took the rain line a
little further west. Also per the note above, currently we are still
getting isolated thunderstorm development, and elevated cape
forecasts would support that across the entire area. So have kept
isolated thunderstorm mention across the entire area through the day.

Precipitation should end near or shortly after midnight.

For Saturday/Saturday night...Did not have a lot of time to deal
with this period due to ongoing active weather. Models/blend bring
in a low chance of precipitation after midnight Saturday night. That
looks reasonable with good model agreement. Also kept temperatures
for this period as well.

For Sunday/Sunday night...Again not a lot of time to spend on this
period. Also not a lot of model agreement on this period. The blend
gave me high chance to likely pops. At this time cannot dispute
that due to lack of time and model disagreement. Definitely looks
like the area will get something just not sure of the chance. As a
result did not change any of the grids the blend gave me.

.LONG TERM...(Monday through Thursday)
Issued at 239 AM MDT Fri Mar 24 2017

The main story during the extended period is rain chances due to a
potentially strong system heading towards the Plains midweek.
Temperatures remain near to above normal for much of the region.

The period starts out dry on Monday with an upper ridge between
Sunday's departing wave and the incoming system to the west. A warm
day with highs in the low/mid 60s is anticipated.

A deep upper trough develops over the west coast and moves into the
desert southwest Monday night. The trough closes off and tracks east
across northern Texas and Oklahoma through Thursday. This system
brings rain shower chances to the region Monday night through the
end of the period. Wednesday night and Thursday, chances are
confined to the southern and eastern portions of the area as weak
ridging builds in behind the exiting system. There are still
discrepancies with how this system will evolve and precipitation
chances depend on its track. Will continue to monitor.

Temperatures cool off slightly Tuesday through Thursday, with highs
in the upper 50s to low 60s. Lows stay in the 30s throughout the
extended.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 540 AM MDT Fri Mar 24 2017

For Kgld...Ifr to lifr conditions and isolated thunderstorms
embedded within rain showers are expected through late this
afternoon. Through late afternoon,north to northeast winds of near
30 knots with gusts to near 50 knots can be expected. Beginning
at 00z mvfr conditions are expected and will become vfr late in
the evening.

For Kmck...Ifr to lifr conditions are expected through late this
afternoon. An isolated thunderstorms embedded within the rain
showers could also end up near the site. Through late this
afternoon north to northeast winds of 20 to 25 knots with gusts to
near 30 knots can be expected through late in the afternoon. Mvfr
conditions and north winds near 15 knots with gusts to near 22
knots will begin near 00z and will continue until between 06z and
09z. Vfr conditions are expected at 09z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 6 PM MDT /7 PM CDT/ this evening for
     KSZ001-002-013-014-027-028-041-042.

CO...High Wind Warning until 6 PM MDT this evening for COZ090>092.

     Winter Weather Advisory until noon MDT today for COZ090>092.

NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Mar 24, 4:13 AM MST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
513 AM MDT Fri Mar 24 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
513 AM MDT Fri Mar 24 2017 /613 AM CDT Fri Mar 24 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Strong winds gusting to 65 mph will continue into this afternoon,
mainly over eastern Colorado and in northwest Kansas along and west
of a Leoti to Colby to Atwood line. Over the remainder of the area
the winds will be 20 to 30 mph with gusts to 40 mph.

The best chance for slushy light snow accumulations and blowing snow
will be in eastern Colorado this morning, roughly along and west of
a Firstview to Stratton to Wray line. Snowfall amounts of 1 to 3
inches will be possible. Where precipitation is occurring this
morning, patchy fog could also reduce visibilities to a half mile or
less. Isolated thunderstorms that are not expected to become severe
are expected through the day across the entire area.

Prepare for the possibility of rapidly changing and hazardous travel
conditions in eastern Colorado and in northwest Kansas along and west
of a Leoti to Colby to Atwood line.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today. Reports of snowfall
amounts, wind speeds, and any damage would be greatly appreciated.

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 13:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
March 24, 6:53 AM MST to 6:54 AM MST
Where
Kit Carson County, 4.05 mi SSW of Burlington
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.243, -102.285

Thunderstorm Wind, Kit Carson

When
March 24, 7:02 AM MST to 7:04 AM MST
Where
Kit Carson County, 4.05 mi SSW of Burlington
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.243, -102.285

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689402, 689401.